Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 19, NWS San Angelo, TX

May 8, 1998McCulloch County, Texas

NWS San Angelo, TX issued this tornado warning at May 8, 1998, 9:09 PM CDT for McCulloch County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 9:09 PM CDT (02:09 UTC)
Expired
May 8, 1998, 9:45 PM CDT
In force
36 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County McCulloch County, TX

What was reported inside it

TimeReportWhereRemark
May 8, 9:15 PM CDTHail 1.75Doole, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2287 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 090209 RRA
TORSJT
TXC307-090245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
909 PM CDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MCCULLOCH COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 945 PM CDT

* AT 908 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A TORNADO
  19 MILES NORTHWEST OF BRADY OR 5 MILES WEST OF PEAR VALLEY MOVING
  EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PEAR VALLEY AT 920 PM CDT
  LOHN  AT 935 PM CDT
  FIFE  AT 935 PM CDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

PM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 9:01 PM CDT, 8 minutes earlier.

Area forecast discussion, May 8, 9:01 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
901 PM CDT FRI MAY 8 1998

THE EASTERN HALF OF OUR COUNTY WARNING AREA IS NOW UNDER TORNADO
WATCHES WITH MORE STORMS DEVELOPING JUST EAST OF THE DRYLINE WHICH
WAS LOCATED IN A NORTHWEST TO SOUTHEAST ORIENTATION AND JUST
SOUTHEAST OF SAN ANGELO. SURFACE LOW WAS CENTERED OVER THE WESTERN
BIG COUNTRY WHILE THE UPPER LEVEL LOW APPROACHES NORTHWEST TEXAS. DEW
POINTS OVER SJT AND WEST OF DRYLINE WERE IN THE 20S WHILE EAST OF THE
DRYLINE THE DEW POINTS HAVE CLIMBED INTO THE UPPER 60S AND LOWER 70S.
DESPITE THE LOSS OF SOLAR HEATING...INSTABILITY AND BOUNDARY
INTERACTIONS WILL ALLOW FOR DEVELOPMENT OF THUNDERSTORMS TO CONTINUE
IN THE MOIST AIR MASS FOR THE NEXT FEW HOURS.

WIND ADVISORY WILL BE LOWERED TO LAKE CAUTIONS FOR THE EASTERN
BIG COUNTRY AND HEARTLAND...WHILE LAKE WIND CAUTIONS FOR THE CONCHO
VALLEY WILL BE DROPPED.

10

In the hours before

Local storm report, May 8, 8:40 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT FRI MAY 8 1998

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....
0548 PM    4 W RULE                  TX   TORNADO
05/08/98   HASKELL                        ELECTRIC SUBSTATION
                                          DAMAGED. UTILITY POLES
                                          DOWN.

0550 PM    SAGERTON                  TX   0.88 INCH HAIL.
05/08/98   HASKELL

0604 PM    HASKELL                   TX   2.75 INCH HAIL.
05/08/98   HASKELL                        GOLFBALL TO BASEBALL SIZE
                                          HAIL.

0640 PM    THROCKMORTON              TX   2.75 INCH HAIL.
05/08/98   THROCKMORTON

0758 PM    1 E WOODSON               TX   1.75 INCH HAIL.
05/08/98   THROCKMORTON

0805 PM    WALL                      TX   0.75 INCH HAIL.
05/08/98   TOM GREEN
Local storm report, May 8, 8:40 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT FRI MAY 8 1998

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....
0548 PM    4 W RULE                  TX   TORNADO
05/08/98   HASKELL                        ELECTRIC SUBSTATION
                                          DAMAGED. UTILITY POLES
                                          DOWN.

0550 PM    SAGERTON                  TX   0.88 INCH HAIL.
05/08/98   HASKELL

0604 PM    HASKELL                   TX   2.75 INCH HAIL.
05/08/98   HASKELL                        GOLFBALL TO BASEBALL SIZE
                                          HAIL.

0640 PM    THROCKMORTON              TX   2.75 INCH HAIL.
05/08/98   THROCKMORTON

0758 PM    1 E WOODSON               TX   1.75 INCH HAIL.
05/08/98   THROCKMORTON

0805 PM    WALL                      TX   0.75 INCH HAIL.
05/08/98   TOM GREEN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:03 PM CDTSevere Thunderstorm WarningSJTHaskell47 min
May 8, 7:24 PM CDTSevere Thunderstorm WarningSJTThrockmorton61 min
May 8, 7:31 PM CDTTornado WarningSJTThrockmorton64 min
May 8, 8:11 PM CDTSevere Thunderstorm WarningSJTTom Green49 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningSJTConcho45 min
May 8, 8:36 PM CDTSevere Thunderstorm WarningSJTConcho49 min
May 8, 8:54 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton36 min
May 8, 8:57 PM CDTTornado WarningSJTConcho33 min
May 8, 9:07 PM CDTSevere Thunderstorm WarningSJTColeman48 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.